Blog Post - medication side effects
Common Medication Side Effects
How Medication May Effect Your Teeth And Gums
A surprisingly low number of people actually pay heed to the side effects potentially stated by any medicines that they are taken, and then swiftly grow worried when they start to exhibit them. So, here’s a general guide of common issues that you may find if you’re taking medication and how it may impact your teeth and gums.
Anticoagulants and Aspirin are particular draws to this issue, so be wary of it if you’re going to be taking them. They affect the ability of the blood to clot naturally and this is something you’re going to want to avoid having to deal with.
This is especially true if you’re going in for oral surgery. If you are on either medication please make sure that you tell your dentist before you have your surgery so appropriate measures may be taken to make your gums don’t bleed excessively.
Ensure you are using a soft bristled toothbrush and that your brushing technique is also soft is also a good way to minimise instances of bleeding.
Things such as inflammation, mouth sores and ulcers or gum and mouth discolouration can be a side effect of certain blood pressure, chemotherapy, oral contraceptive or immunosuppressive medications, so if you’re experiencing any of these issues please contact your dentist immediately so your care plan can be revised and modified.
Can be observed if you’re taking medication related to epilepsy or other anti-seizures, cardiovascular medications or immunosuppressant drugs and there’s a possibility of this potentially making you feel more uncomfortable thanks to increased sensitivity of your gums, so make sure to take special care when brushing/flossing and consult your dentist as soon as possible.
Sugar present in medication is just as likely to give you tooth cavities as anything else containing sugar, so it’s important to take note and be careful of medicines with potentially high sugar content. These might be things like antacids, cough drops, chew-tablets, antifungal agents and vitamins/multi-vitamins.
Dissolving your medication where possible and having with a meal is a good way to mitigate this as you can brush your teeth right afterwards, or if you must chew your medication then make sure to brush your teeth soon after.
As always, these are very general symptoms and they are highlighted here in a highly generally applicable way, that’s not to say you will definitely experience them if you take any of the medications mentioned or indeed if you do experience them that the medication is the cause.
Also with matters relating to your teeth/gums/mouth you should always ultimately seek the advice of your dentist, even if they only end up confirming what you already know then at least you will have the peace of mind.
They will be able to offer you professional advice and if necessary alternate your medication or provide you with ways of mitigating/coping with the side effects.